Q:

4/2/2013  
21 yr old M who developed bilateral hand itching and swelling while at work making pizza. He wears vinyl gloves. Symptoms worsened overnight and by morning he had diffuse urticaria, angioedema of face, hands, feet and vomiting. No BP changes, wheezing, shortness of breath, dizziness, diarrhea, fever, joint pain. He was seen in ER and treated with Solumedrol, pepcid and Benadryl. Symptoms resolved within 48 hours of treatment with oral steroids. He ate peanut butter pie 2 hours prior to onset of hand itching but continued to eat peanut butter cups for several days without any flare in symptoms. He took minocycline that morning for acne and stopped it due to concern for adverse drug reaction. No insect stings. CBC, CMP, TSH, C4 normal. Immunocap negative to peanut and latex.

Questions:
1. I know vinyl gloves can cause contact dermatitis but what about anaphylaxis?
2. Do you agree with continued avoidance of minocycline?
3. Other ideas for cause of above reaction?

A:

Thank you for your inquiry.

I imagine that you are asking about vinyl gloves as a cause of anaphylaxis because the symptoms began with bilateral itching and swelling of your patient’s hands. However, anaphylaxis and acute urticaria quite often begin with pruritus and swelling of the hands and/or feet. I think, therefore, it is highly probable that there is no cause and effect relationship between vinyl and his reaction. There is, to my knowledge, no recorded case of urticaria or anaphylaxis due to vinyl, and I could not find one with a literature search.

Therefore, in answer to your first question, as noted, I do not think vinyl gloves are the cause of this event.

In answer to your second question, I do not think minocycline is a likely cause because of the timer interval between the ingestion of the minocycline and the onset of the symptoms (I am assuming that several hours existed between the ingestion and the event since he took it in the morning). However, since minocycline has been known to cause anaphylaxis, and there is one case of a very similar episode (see abstract copied below), minocycline cannot be totally ruled out as a causative agent.

Therefore I would agree with empiric avoidance of minocycline. However, if this drug became needed, you could consider skin testing him using a protocol published in the literature (see abstract copied below). If it is not needed, or another drug can be substituted, as noted, I would continue avoidance.

I think, in essence, that your patient has probably experienced a case of idiopathic urticaria (with the gastrointestinal symptoms bordering on anaphylaxis), and doubt that you will be able to find a cause. But, you could consider doing prick tests with the pizza ingredients that he was working with, or testing with commercial agents contained in your food panel to these foods. Again, I doubt that you would find anything in doing so, but it would be the only item on the potential agenda, that I can think of that you have not done. The fact that his symptoms lasted several days strongly mitigates against a food allergy, however.

In summary, I do not think vinyl is the cause. I would continue to avoid, empirically, minocycline unless the drug became necessary and no other substance could be given. And I do not think other tests would be helpful, but if you did any other, I would think skin testing with the material or commercial abstracts of these foods could be done.

Thank you again for your inquiry and we hope this response is helpful to you.

J Investig Allergol Clin Immunol. 1999 Nov-Dec;9(6):403-4.
Severe hypersensitivity reaction to minocycline.
de Paz S, Pérez A, Gómez M, Trampal A, Domínguez Lázaro A.
Source
Allergy Service, Clínica Puerta de Hierro, Madrid, Spain.
Abstract
Minocycline is a tetracycline derivative mainly used in the treatment of acne vulgaris in young persons. Adverse events have been reported with minocycline, although it can be considered a safe drug. We report a case of severe hypersensitivity reaction to minocycline in a young patient. Laboratory examinations, chest X-ray, skin test and skin biopsy were performed. Oral challenge test with minocycline was not carried out as it can be hazardous. A case of severe reaction to minocycline is described in this article. The clinical and laboratory findings may be helpful in diagnosing similar reactions for which the immunological mechanisms are unknown. Moreover, this type of reaction must be recognized early due to the potential fatal outcome.

J Korean Med Sci. 2010 Aug;25(8):1231-3. doi: 10.3346/jkms.2010.25.8.1231. Epub 2010 Jul 21.
A case of anaphylaxis to oral minocycline.
Jang JW, Bae YJ, Kim YG, Jin YJ, Park KS, Cho YS, Moon HB, Kim TB.
Source
Department of Internal Medicine, University of Ulsan College of Medicine, Asan Medical Center, Seoul, Korea.
Abstract
Minocycline is a semisynthetic tetracycline derivative that is often used in the treatment of acne vulgaris. To date, there has been only one case report of anaphylaxis to minocycline. We report here a case of anaphylaxis to oral minocycline. A 56-yr-old woman visited our hospital after three episodes of recurrent anaphylaxis. We performed an oral challenge test, the standard method for diagnosing drug allergies, with minocycline, one of the drugs she had taken previously. She developed urticaria, angioedema, nausea, vomiting, hypotension, and dyspnea within 4 min and was treated with intramuscular epinephrine, intravenous antihistamine and systemic corticosteroid. However, she presented similar symptoms at 50 min and at 110 min. In prescribing oral minocycline, physicians should consider the possibility of serious adverse reactions, such as anaphylaxis.

Sincerely,
Phil Lieberman, M.D.


AAAAI - American Academy of Allergy Asthma & Immunology